Abilify wins.

I put up a tough fight, but in the end, with serious commitments looming, I decided to surrender and let Abilify have this match.

Titering down very slowly and using the every-other-day method really did work. I was down to 2.5mg every other day and had great results doing this for two weeks.  It was at day five of being completely off the med when I noticed the subtle withdrawal signs creeping in, and by day seven I made the decision to go back to the 2.5mg every other day until the end of next month.

I don’t want to discourage anyone  who is also trying to remove this drug from their regimen.  Keep at it, and do it safely.  This is just a really tough nut to crack.  For me personally, there were two extremely stressful events that occurred just two days apart shortly after I stopped taking Abilify altogether.  It was just bad timing.

Or, was it?

Let’s get technical; what I was sliding into was  a mild psychosis.  Racing thoughts, mild paranoia, mild emotional changes, mild personality changes.  Even my husband noticed.  Wait – isn’t this why my dose of Abilify was increased late last winter?  Why, yes, it was.  So, after I stabilized on 2.5mg every other day again, I researched whether or not antipsychotic withdrawal can provoke psychosis.  Lo’ and behold, an abstract with the exact title appeared among my hits.

Evidence for a rapid onset psychosis (supersensitivity psychosis) following clozapine withdrawal was found and weaker evidence that this might occur with some other antipsychotic drugs. Some cases were reported in people without a psychiatric history. It appears that the psychosis may be a feature of drug withdrawal rather than the re-emergence of an underlying illness, at least in some patients. Meta-analyses of withdrawal studies have suggested that antipsychotic discontinuation may also increase the risk of relapse over and above the risk because of the underlying disorder, but not all individual studies show this effect. Mechanisms may relate to brain adaptations to long-term drug use but data are sparse.

Not conclusive but there’s enough there to make one wonder, especially since I am so sensitive to Abilify in the first place.

Of course the big question is whether what I experienced was indeed withdrawal or my manic-depression rearing its ugly head again.  I am, after all, Bipolar I.  Antipsychotics reduce the level of dopamine so when the drug is cut off the brain needs to get used to making it again.  Quite a tall order for a brain that can’t regulate itself in the first place.  So, were the symptoms of mild psychosis due to my brain trying to kickstart dopamine production again?  It turns out there is a set of three criteria to determine whether or not the symptoms experienced are a result of withdrawal:

  • [Keeping in mind the half-life of the drug] The problems begin immediately after reducing or stopping the drug. (If the original problem has been treated, it should be some time before the symptoms come back, if ever.)
  • The symptoms disappear if you go back on the drug, or raise the dose.
  • You are experiencing new symptoms as well as some of those that were a feature of your original condition (flu-like symptoms as well as depression, for instance).

[The above information came from a wonderful pamphlet from www.mind.org.uk called, ‘Making sense of coming off psychiatric drugs.’  It is highly worth the read, covers many types of psychiatric drugs (not just antipsychotics) and can be downloaded as a PDF booklet for 1GBP here.]

Bingo.

Withdrawal.  Again.

As it turns out, the half-life of Abilify is 3.5 to 6 days, so the onset of my withdrawal symptoms completely fits the profile.  My symptoms disappeared after beginning the drug again and the personality changes and paranoia completely evaporated within 36 hours of my jumpstart, 5mg ‘superdose.’

Being armed with this knowledge makes me all the more anxious to cut antipsychotics out of my regimen entirely. I understand that should I be unable to manage mania or psychosis in the future I may have to return to using this class of drug.  The plan for now, however, is to return from an extended trip at the end of September, cut the 2.5mg dose every other day into even smaller slivers and take to my bed if necessary to quit Abilify once and for all.

The moral of the story is antipsychotics are very serious medications and should not be taken lightly.  Nor should the withdrawal some people experience.  Patients need to be their own advocates when making decisions regarding to take or not to take this class of medication and the Misuse and Abuse of Antipsychotics needs to be addressed.

As I said at the beginning of this post, if you’re reading this and trying to eliminate antipsychotics from your cocktail, do it smartly.  Consult with your physician, educate yourself about the drug you are taking, it’s half-life and the potential withdrawal symptoms.  Don’t rush.  And if it doesn’t turn out the way you hoped the first time around, don’t be afraid to surrender, regroup and try it again.

Advertisements